Nebraska, 2024

Hail in Nebraska, July 29, 2024

July 29, 2024 · NWS LBF · 3 events in 2 counties and zones

Severe thunderstorms over southern South Dakota, tracked into the eastern half of Boyd and far northeastern Holt county during the early morning hours of July 29th. Hail up to ping pong size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms over southern South Dakota, tracked into the eastern half of Boyd and far northeastern Holt county during the early morning hours of July 29th. Hail up to ping pong size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 28, 11:25 PM CST, 2 hours 49 minutes earlier. Its key messages:

  • Potential for isolated to widely scattered thunderstorms late this afternoon into this evening mainly near/south of I-80 and near/east of Hwy 83. Some storms may produce large hail and damaging winds.
  • Potential for isolated to widely scattered thunderstorms late Monday into Monday evening mainly north of I-80. Some storms may produce large hail and damaging winds.
  • Heat builds through the first part of next week with high temperatures at or above 100 degrees for most of central and western Nebraska for Tuesday.
Area forecast discussion, Jul 28, 11:25 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1225 AM CDT Mon Jul 29 2024

.KEY MESSAGES...

- Potential for isolated to widely scattered thunderstorms late
  this afternoon into this evening mainly near/south of I-80
  and near/east of Hwy 83. Some storms may produce large hail
  and damaging winds.

- Potential for isolated to widely scattered thunderstorms late
  Monday into Monday evening mainly north of I-80. Some storms
  may produce large hail and damaging winds.

- Heat builds through the first part of next week with high
  temperatures at or above 100 degrees for most of central and
  western Nebraska for Tuesday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 411 PM CDT Sun Jul 28 2024

There is little in thew way of cloud cover across central and western
Nebraska early this afternoon, though developing thunderstorms are not
far off to the west  and northwest. A weak surface low is meandering
across southern SD with a dryline extending to the south and bending
back through southwest Nebraska while a weak front rotates through the
Black Hills on the backside of the low. Can see convective development
underway across the southern panhandle and continuing back into the
higher terrain of WY/CO. Expect this convection will slide eastward
along the dryline and eventually encounter better moisture/instability
south and east of the dryline. However residual capping will be slow to
erode and the boundary layer remains dry with most meso guidance
reluctant to develop sustained convection. Anticipate the initial
convective development into this evening will remain isolated to widely
scattered with DCAPE values at or above 1500J/kg supporting a threat for
strong/damaging wind gusts. Additional storm development moving off the
Black Hills and sliding along the weak front will enter north
central/northeast Nebraska this evening with better instability aloft at
or above 2500J/kg pointing to a better environment to support large
hail. However there is uncertainty is how much southward progress
convection off the Black Hills will make since the best synoptic
support will reside further north closer to the main short wave moving
through the High Plains along the Canadian border. Potential for a
numerous moving parts to watch on radar this evening but anticipate
thunderstorm coverage will remain limited. Activity diminishes around
Midnight with generally dry conditions for the overnight. The
convective environment remains similar for Monday though  a
strengthening upper level jet will help create a more sheared
environment with 0-6km bulk shear approaching 50kt with CAPE values at
or above 2500J/kg east of Hwy 83 late Monday afternoon into Monday
evening. Expect scattered thunderstorms will again present a threat for
damaging winds and perhaps a better threat for large hail generally
east of Hwy 83 and mainly north of Hwy 92.

Highs Monday will range form around 100 degrees south of I-80 to the
low/mid 90s closer to the SD border. Lows will range from the upper 50s
west to mid 60s east.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 411 PM CDT Sun Jul 28 2024

Ensemble guidance is in good agreement in gradually amplifying the
upper ridge over the western US with heat building across central and
western Nebraska through the first part of next week. Tuesday looks to
be the day for greatest heat risk with upper level temperatures well
above the 90th percentile and EFI/SoT showing a signal for excessive
heat. Mean ensemble temperature guidance shows highs Tuesday at or
above 100 degrees west of Hwy 83 while higher dew points east of Hwy 83
may push heat index values over 100 degrees. Heat will diminish just a
bit later int he week as the thermal trof sinks south a bit but highs
will remain well into the 90s. through the end of the week. There will
be potential for thunderstorms each day mid to late next week though
signals for organized convection are relatively weak and the potential
for severe weather is uncertain.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1218 AM CDT Mon Jul 29 2024

The ongoing thunderstorm activity across SD should remain along
and north of the Nebraska border and be east of ncntl Nebraska
by 09-10z this morning. Thereafter, MVFR/IFR/local LIFR ceilings
and vsbys are possible near and east of highway 83 north of
KBBW. This flight concern, if it develops, should improve to VFR
by 15-16z this morning. Confidence in this feature is low.

VFR is expected to be widespread across wrn/ncntl Nebraska 18z
Monday through 06z Monday evening. Isolated late afternoon or
evening thunderstorms are possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...CDC
Hazardous weather outlook, Jul 28, 2:10 PM CST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Sun Jul 28 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-292015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Sun Jul 28 2024 /210 PM MDT Sun Jul 28 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to widely scattered thunderstorms will affect portions of
western and north central Nebraska through this evening. Some storms
may become strong to severe, capable of producing large hail and
damaging winds. The area of greatest threat is along and east of
Highway 61.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible across portions of the Sandhills
and north central Nebraska Monday afternoon and evening. A few
storms could be strong to severe, with large hail and damaging winds
as the primary threats.

Very hot conditions are anticipated across the forecast area the
next several days, but especially Tuesday and Wednesday when many
locations will likely exceed 100 degrees.

The combination of summertime heat and very dry air will result in
near critical fire weather conditions Monday through Wednesday,
especially west of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Sioux Falls radar (KFSD), 172 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Boyd

When
July 29, 2:14 AM CST
Where
Boyd County, 4.11 mi NE of Spencer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.910, -98.640

Delayed report with time estimated from radar.

Hail, Boyd

When
July 29, 2:20 AM CST
Where
Boyd County, 0.69 mi N of Bristow
Measured
1.5 in hail
Reported by
Public
Coordinates
42.840, -98.580

Delayed report with time estimated from radar.

Hail, Holt

When
July 29, 2:36 AM CST
Where
Holt County, 23.2 mi NNE of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.760, -98.450

Delayed report with time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197177, 1197176, 1197178.